Colorado, 2020

Drought in Colorado, August 1 to 31, 2020

August 1 to 31, 2020 · NWS GLD · 3 events in 3 counties and zones

During August the drought status for Kit Carson and Cheyenne counties improved slightly, with the coverage of D3 Extreme Drought Status decreasing over these counties due to above normal rainfall occurring. However, the D3 status was still over roughly the southwest half of Cheyenne County and part of the western half of Yuma County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During August the drought status for Kit Carson and Cheyenne counties improved slightly, with the coverage of D3 Extreme Drought Status decreasing over these counties due to above normal rainfall occurring. However, the D3 status was still over roughly the southwest half of Cheyenne County and part of the western half of Yuma County. D2 Severe Drought Status covered the rest of Cheyenne County, and the western half of Kit Carson and Yuma counties. Average rainfall for the month for these counties ranged from 0.02 to 0.52. Total monthly rainfall ranged from 0.40 to 4.31, with the high rainfall amounts tied to the Wray area due to heavy rainfall occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 9:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 9:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1040 PM MDT Fri Jul 31 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 232 PM MDT Fri Jul 31 2020

The forecast concern over the next few days is the possibility of
thunderstorms over mainly far eastern Colorado and the
immediately adjacent areas of southwest Nebraska and northwest
Kansas.

The high amplitude pattern remains over the U.S. through the
weekend with the ridge of higher pressure extending from the high
center over the southwest U.S. into the northern Rockies and
adjacent high plains region. The upper flow over the central High
Plains will remain northerly. This will bring a series of
impulses showing up mainly as diurnally driven convective activity
over the Rockies southward along the Front Range and into the
western fringes of the High Plains region on Saturday and Sunday.
This will interact with the surface trough in position along the
Front Range to provide an additional focus for convective
development.  A Marginal Risk of severe thunderstorms each
afternoon and evening over the western portions of the forecast
area as a result with large hail and damaging wind being the main
threats.

The airmass in place at the surface under the upper high will
moderate through Saturday with temperatures warming into the
middle to upper 80s. On Sunday, the northerly flow will allow a
cooler surface high pressure area to slip southward into the
plains states with the back side of the surface high pushing
southward through the forecast area. This will bring high
temperatures back down to around 80 degrees. Overnight lows should
remain in the middle 50s to around 60.

.LONG TERM...(Monday through Friday)
Issued at 143 PM MDT Fri Jul 31 2020

Starting the work week an upper level ridge remains amplified from
the Desert Southwest into southern Canada. This ridge will likely
diminish any potential chances for precipitation. Highs for Monday
will remain cooler from the effects of the cold front passage the
previous day with highs in the upper 70's to low 80's.

Starting Tuesday the upper level ridge begins to shift off to the
east leaving the Tri-State area in more northwesterly flow, in
result allowing the potential for disturbances to affect the region.
A disturbance coming off of the Front Range on Tuesday creates the
risk for some thunderstorms and measurable precipitation during the
afternoon and evening hours, uncertainty exists on exact locations
and amount of precipitation. Going into Wednesday and towards the
end of the forecast period, confidence becomes lower as the GFS has
multiple disturbances tracking across the Central Plains. Right now
its difficult to determine the strength and location of any
potential rainfall as models also show a cutoff low from the
Pacific Northwest which may impact the overall placement and
strength of the disturbances. Upper level support for any
instability should be present however and surface RH values around
50-55% should at lest create a risk for some precipitation in the
region with high temperatures warming into the mid to upper 80's.
This timeframe will need to be monitored until more certainty
comes into place regarding the timing and strength of the
disturbance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1040 PM MDT Fri Jul 31 2020

For KGLD and KMCK, vfr conditions through the period. A light west
wind will be common at both terminals from taf issuance through
about 13z before veering to the northwest around 16z then north-
northeast at speeds around 11kts by 22z. For Saturday evening
winds continue to veer to the northeast and east at speeds under
10kts. No precipitation is currently expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...TT
AVIATION...99
Hazardous weather outlook, Jul 31, 7:35 PM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
835 PM MDT Fri Jul 31 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
835 PM MDT Fri Jul 31 2020 /935 PM CDT Fri Jul 31 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A few strong to severe thunderstorms are possible over far eastern
Colorado and the adjacent areas of southwest Nebraska and northwest
Kansas during the afternoon and evening hours on both Saturday and
Sunday. Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 6:06 PM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
806 PM CDT Fri Jul 31 2020

KSZ014-028-010130-
Thomas KS-Logan KS-
806 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
NORTHWESTERN LOGAN COUNTIES UNTIL 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Winona, or 14 miles south of Brewster, moving
south at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3921 10135 3920 10120 3905 10119 3907 10143
TIME...MOT...LOC 0105Z 008DEG 20KT 3917 10131

AW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cheyenne County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Drought Monitor
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

The county continued to be in D2 to D3 Drought Status. Total precipitation for the month ranged from 0.43-1.75, with the higher precipitation amounts occurring over the eastern part of the county. Average rainfall amounts ranged from 0.02-0.28.

Drought, Kit Carson County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
Drought Monitor
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

The western half of the county had D2 to D3 Drought Status for the month. The Drought Status did improve from D3 to D2. Total precipitation for the month ranged from 0.33 to 2.06, with the higher precipitation amounts occurring over the eastern part of the county. The average precipitation for the month ranged from 0.01-0.52.

Drought, Yuma County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
Drought Monitor
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

The drought status changed little through the month, with D2 and D3 Drought Status over the western half of the county. Total precipitation for the month ranged from 0.40-4.31, with the highest amounts occurring over the Wray area due to heavy rainfall. The average precipitation for the month ranged from 0.10 to 0.50.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917826, 917829, 917830.